Heavy Rain, Floyd
- When
- June 10, 6:00 PM CST to June 11, 1:45 AM CST
- Where
- Floyd County, 1.66 mi ESE of Charles City
- Reported by
- COOP Observer
- Coordinates
- 43.060, -92.670
The COOP observer in Charles City measured 3.48 inches of rain.
Thunderstorms developed over a small portion of northeast Iowa during the early morning of June 11th. These storms produced some wind gusts that blew down trees in Charles City (Floyd County).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Thunderstorms developed over a small portion of northeast Iowa during the early morning of June 11th. These storms produced some wind gusts that blew down trees in Charles City (Floyd County). Heavy rains from these storms caused Beaver Creek to go out of its banks and over State Highway 14 west of Charles City.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 10, 5:18 PM CST, 42 minutes earlier.
Area Forecast Discussion National Weather Service La Crosse WI 618 PM CDT FRI JUN 10 2016 .SHORT TERM...(This evening through Saturday Night) Issued at 302 PM CDT Fri Jun 10 2016 Impactful forecast over the next 6-12 hours, and as such much time spent on this period. Early afternoon analysis places a surface warm front mixed northward into central and northern WI, with a cold front sliding through central MN at 18Z, associated with a ridge running upper wave cutting across northern MN. Convection has been bubbling along that cold front for a few hours now but continues to expand as it intercepts a growing pool of 2500-3500 J/KG MUCAPE and weak capping in place across much of the Upper Miss Valley. Per current trends and well clustered suggestions from the majority of CAM guidance, still expect current convection to grow in intensity the next few hours, with the strongest deep shear relegated to northern WI into central MN where some supercellular characteristics are likely for a time, especially in the vicinity of the surface warm front which looks to be just north and east of our local area. However, with modest 0-3km westerly shear vectors of 20-30 knots and pretty decent DCAPE profiles up to 1500 J/KG, envision storm organization into more linear segments, with Corfidi vector analysis suggesting any larger complex turning southeastward with time. Activity may become enhanced along the leading outflow edge into southeast MN with new cell growth into the very unstable and weakly capped environment, with some worry that heavy rain potential will increase for a time along the southern edge of the line with such high PWAT values up to 1.75 inches and weak storm motion/continued moisture transport over the boundary. Overall, really like the look of the current SPC enhanced risk with the biggest wind threat along/north of I-94 where the initial convective line will be more aligned with the 0-3 km shear vectors. Still anticipate activity weakening into late evening/early overnight with veering of the low level jet, with focus shifting to tomorrow afternoon into northeast IA and far southwest WI. Pending the position of the frontal boundary, there is some chance for afternoon redevelopment in another higher CAPE/weak capping axis over the far southern CWA, though shear looks rather paltry. Could perhaps see a wind threat with DCAPE profiles. Should be another day with hot temps and higher heat index values pushing 100 across the south, but notably less humid northern areas with a drier airmass rolling in from the north. .LONG TERM...(Sunday through Friday) Issued at 302 PM CDT Fri Jun 10 2016 Not much time spent on the outer periods, but the basic idea remains for broad upper ridging to remain in place across much of the central CONUS into the early work week period, with that pattern becoming increasingly blocked up by midweek with strong closed lows over both the northwest and northeast states. Yet another weakish upper wave working over the ridge axis later Sunday into Sunday evening should spark additional showers and storms across western MN in the vicinity of another cold front dropping through that area, with some of that activity likely to propagate eastward with time into Sunday night and perhaps early Monday. Lots of questions regarding how organized that activity might end up being, but with another pool of strong instability in place, some stronger storms aren't impossible, especially with hints of slightly better low level shear in place. Otherwise, there are some hints in the guidance that later Monday into Tuesday may end up being mainly dry with low level ridging and some drier air nosing in from Ontario, though there are questions about just how far south said drier air will end up. Beyond that, still good agreement for a closed low to meander through the blocked up flow across the central Plains and toward our area by late week with additional chances for rainfall and perhaps some cooler temperatures pending cloud trends. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 618 PM CDT Fri Jun 10 2016 The line of convection has moved through KRST and is about to hit KLSE. MVFR conditions for the most part both with the line of convection and in the trailing stratiform rain area. The HRRR has been doing a good job with the timing of the convection and indicates this should move past airports by the middle of the evening. Once the stratiform rain ends...expecting VFR conditions for the overnight with ceilings going up to and then scattering out overnight. Some concern about fog late tonight with the low level moisture from the rain and clearing skies, but it looks like the winds should stay up just enough to keep the boundary layer mixed. The cold front should then slip through the region early Saturday afternoon swinging the winds around to the north/northwest. && .ARX Watches/Warnings/Advisories... WI...None. MN...None. IA...None. && SHORT TERM...Lawrence LONG TERM...Lawrence AVIATION...04
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1158 AM CDT FRI JUN 10 2016 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-111000- MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE- CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON- TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU- ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT- 1158 AM CDT FRI JUN 10 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT A LINE OF STORMS IS STILL ON TRACK TO SWEEP INTO NORTHWEST WISCONSIN AND SOUTHEAST MINNESOTA BY 4 PM...MOVING QUICKLY EAST SOUTHEAST EARLY IN THE EVENING. THERE WILL BE A SEVERE RISK WITH THE STORMS...ESPECIALLY ALONG AND NORTH OF I-94 IN WISCONSIN. DAMAGING STRAIGHT LINE WINDS ARE THE MAIN THREAT...BUT LARGE HAIL AND HEAVY RAINS ARE ALSO POSSIBLE. AFTERNOON HEAT INDICES WILL TOP OUT FROM 90 TO 100 DEGREES. USE CAUTION WITH EXTENDED OUTDOOR ACTIVITIES THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORM CHANCES CONTINUE ACROSS MUCH OF THE AREA SATURDAY. A FEW OF THE STORMS ACROSS NORTHEAST IOWA AND FAR SOUTHWEST WISCONSIN COULD BE SEVERE IN THE AFTERNOON AND EVENING...WITH DAMAGING WINDS AND LARGE HAIL THE MAIN THREATS. HEAT INDICES ARE EXPECTED TO CLIMB INTO THE 90 TO 100 RANGE ACROSS MUCH OF THE AREA SATURDAY AFTERNOON. USE CAUTION WITH EXTENDED OUTDOOR ACTIVITIES. THUNDERSTORM CHANCES CONTINUE FROM SUNDAY THROUGH THURSDAY. A FEW STORMS LATER SUNDAY AFTERNOON AND EVENING COULD BE STRONG. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 4 AND 10 PM TODAY. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
645 PM CDT FRI JUN 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM TSTM WND GST 2 NE SPARTA 43.96N 90.78W
06/10/2016 M38 MPH MONROE WI AWOS
&&
SHEAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
646 PM CDT FRI JUN 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM TSTM WND GST 5 ENE STODDARD 43.69N 91.13W
06/10/2016 E45 MPH VERNON WI NWS EMPLOYEE
&&
SHEASPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
648 PM CDT FRI JUN 10 2016
IAZ010-011-030-MNZ095-096-WIZ041>044-053>055-061-110145-
ALLAMAKEE-WINNESHIEK-CLAYTON-HOUSTON-FILLMORE-RICHLAND-JUNEAU-ADAMS-
MONROE-LA CROSSE-CRAWFORD-GRANT-VERNON-
648 PM CDT FRI JUN 10 2016
...A LINE OF STRONG THUNDERSTORMS WILL IMPACT SOUTHWEST WISCONSIN
AND PARTS OF NORTHEAST IOWA...
AT 647 PM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NECEDAH TO NEAR BANGOR TO 6 MILES
NORTHEAST OF RIDGEWAY. MOVEMENT WAS SOUTHEAST AT 35 MPH.
WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
LA CROSSE...TOMAH...PRAIRIE DU CHIEN...RICHLAND CENTER...MAUSTON...
VIROQUA...WAUKON...LANCASTER...CALEDONIA...LANSING...FRIENDSHIP...BOSCOBEL...
NEW LISBON...FENNIMORE...WESTBY...ADAMS...ELROY...HILLSBORO...SPRING GROVE
AND MUSCODA.
PEOPLE ATTENDING THUNDER IN THE PARK...NEW ALBIN DAYS...AND THE
WISCONSIN HIGH SCHOOL RODEO FINALS SHOULD SEEK SAFE SHELTER
IMMEDIATELY!
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 4364 9031 4355 9031 4355 9019 4317 9019
4321 9029 4320 9043 4284 9043 4268 9089
4349 9192 4387 9103 4409 8984 4393 8960
4364 8960
TIME...MOT...LOC 2347Z 311DEG 30KT 4403 9003 4384 9098 4336 9190
RIECKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
649 PM CDT FRI JUN 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0649 PM TSTM WND GST SPARTA 43.94N 90.81W
06/10/2016 E40 MPH MONROE WI TRAINED SPOTTER
WIND GUSTS OF 35 TO 45 MPH IN TOWN
&&
SHEAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
650 PM CDT FRI JUN 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0648 PM HAIL WEST SALEM 43.90N 91.08W
06/10/2016 E0.25 INCH LA CROSSE WI TRAINED SPOTTER
&&
SHEAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
656 PM CDT FRI JUN 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM HAIL WARRENS 44.13N 90.50W
06/10/2016 E0.25 INCH MONROE WI TRAINED SPOTTER
&&
SHEAThe La Crosse radar (KARX), 146 km away, was scanning. The volume nearest the first event began at 00:03 UTC.
2 heavy rain, 2 thunderstorm wind, 1 flood, 1 hail, 1 flash flood. Local standard time, as filed.
The COOP observer in Charles City measured 3.48 inches of rain.
The COOP observer southwest of Nashua measured 3.79 inches of rain.
One to three foot diameter trees were blown down in Charles City.
Heavy rain caused some street flooding to occur in Charles City.
Several large trees were blown down.
Heavy rains caused Beaver Creek to go out of its banks and over State Highway 14 west of Charles City.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2016Every state in 2016This day in weather historyWarnings in Iowa, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 639188, 639187, 639164, 639162, 639165, 646567, 639166.